Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 78, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 24, 2015, 6:42 PM CDT for Russell County, Kansas. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 24, 2015, 6:42 PM CDT (23:42 UTC)
- Expired
- Apr 24, 2015, 7:15 PM CDT
- In force
- 33 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Russell County, KS
The radar
The Grand Island radar (KUEX), 146 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 24, 7:15 PM CDT | HAIL 1 | Wilson Lake, KS | EAST SIDE OF THE LAKE. ALSO 35 MPH WINDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 24, 3:41 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 411 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 608 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
230
WUUS53 KICT 242342
SVRICT
KSC167-250015-
/O.NEW.KICT.SV.W.0078.150424T2342Z-150425T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
642 PM CDT FRI APR 24 2015
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN RUSSELL COUNTY IN CENTRAL KANSAS...
* UNTIL 715 PM CDT
* AT 642 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF
LURAY...OR 11 MILES NORTHEAST OF RUSSELL...MOVING EAST AT 20 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
LUCAS...LURAY...DORRANCE...BUNKER HILL...WILSON STATE PARK AND
WILSON LAKE.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 193 AND 204.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
IF ON OR NEAR WILSON LAKE...GET AWAY FROM THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR CENTRAL
KANSAS.
LAT...LON 3913 9848 3878 9849 3889 9881 3913 9879
TIME...MOT...LOC 2342Z 283DEG 16KT 3898 9868
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
$$
MCGUIRE1 follow-up statement
408
WWUS53 KICT 250007
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
707 PM CDT FRI APR 24 2015
KSC167-250016-
/O.EXP.KICT.SV.W.0078.000000T0000Z-150425T0015Z/
RUSSELL KS-
707 PM CDT FRI APR 24 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RUSSELL COUNTY
WILL EXPIRE AT 715 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
A TORNADO WATCH...NUMBER 102...REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR CENTRAL KANSAS.
LAT...LON 3913 9848 3878 9849 3889 9881 3913 9879
TIME...MOT...LOC 0003Z 283DEG 16KT 3898 9868
$$
ESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 6:13 PM CDT, 29 minutes earlier.
Area forecast discussion, Apr 24, 6:13 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 613 PM CDT FRI APR 24 2015 ...UPDATED FOR 00Z AVIATION DISCUSSION... .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 217 PM CDT FRI APR 24 2015 MESOSCALE FOR LATE THIS AFTERNOON AND EVENING... LATEST SATELLITE WATER VAPOR IMAGERY SHOWS UPPER LEVEL WAVE WITH ASSOCIATED DRY SLOT OVER THE WESTERN TEXAS PANHANDLE. THIS WILL CONTINUE TO RACE NORTHEAST AND INTO CENTRAL KANSAS LATER THIS AFTERNOON. STRONG SURFACE HEATING IS UNDERWAY OVER WESTERN KANSAS AND SPREADING EASTWARD RAPIDLY INTO CENTRAL/SOUTH CENTRAL KANSAS HELPING TO DESTABILIZE THE ATMOSPHERE. WE ARE EXPECTING THE WARM FRONT BOUNDARY TO SHARPEN UP ACROSS CENTRAL KANSAS NEAR THE I-70 CORRIDOR...WITH LOW LEVEL CONVERGENCE INCREASING AND INITIATING THUNDERSTORMS AROUND THE 3-4PM TIME FRAME. EVEN THOUGH ADVECTION OF THE HIGHER SURFACE DEWPOINTS ARE BEING HELD IN CHECK DUE TO MORNING/AFTERNOON CONVECTION ALONG THE RED RIVER AREA...UPPER 50S TO LOW 60S DEWPOINTS WILL STILL PROVIDE PLENTY OF INSTABILITY AS VERY STEEP MID-LEVEL LAPSE RATES OVERSPREADS THE REGION FROM APPROACHING UPPER WAVE. SEVERE THUNDERSTORMS ARE EXPECTED DUE TO VERY STRONG WIND SHEAR ALOFT WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY RISK...HOWEVER IF LOW LEVEL WINDS CAN MAINTAIN A SOUTHEAST OR SOUTH COMPONENT A TORNADO RISK WILL EXIST ALONG THE WARM FRONT. THE STORMS COULD THEN FORM INTO A COMPLEX OF STORMS THAT WOULD SINK SOUTHEAST TONIGHT. ADDITIONAL STORMS COULD TRY AND DEVELOP FURTHER SOUTH ALONG THE DRY LINE ACROSS SOUTH CENTRAL KANSAS EITHER LATE THIS AFTERNOON OR EVENING...WITH A SLIGHTLY HIGHER RISK OF TORNADOES DUE TO BETTER QUALITY MOISTURE PUSHING NORTHWARD INTO THE AREA AND POSSIBLE DISCRETE NATURE OF THESE STORMS. JAKUB OVERNIGHT THROUGH MONDAY... STRONG TO SEVERE OVERNIGHT CONVECTION SHOULD EXIT SOUTHEAST KANSAS BY DAWN SATURDAY. THE DEEPER CYCLONE WILL MOVE EAST ACROSS NORTHERN MISSOURI INTO CENTRAL ILLINOIS DURING SATURDAY AS A SURFACE COLD FRONT DROPS SOUTH AND BACKDOORS CENTRAL AND EASTERN KANSAS. IT APPEARS SOME LOW LEVEL MOISTURE POOLING ALONG AND JUST NORTH OF THIS BOUNDARY COMBINED WITH DIURNAL HEATING MAY PROVIDE IMPETUS FOR ISOLATED LATE DAY CONVECTION ACROSS PARTS OF THE AREA. IF SO...IT COULD LINGER INTO THE EARLY EVENING BEFORE WANING. OTHERWISE...COOLER AIR WILL GRADUALLY SETTLE SOUTH ACROSS THE FORECAST AREA SUNDAY IN ADVANCE OF THE DEVELOPING CLOSED UPPER LOW ACROSS THE WESTERN CONUS. MODEL DIFFERENCES STILL APPEAR ON THE TRACK OF THIS FEATURE EARLY NEXT WEEK...WITH THE GFS CONTINUING ITS MORE NORTHERLY TRACK...WHERE AS THE ECMWF IS FURTHER SOUTH ACROSS THE SOUTHERN PLAINS. FOR NOW WILL MAINTAIN RELATIVELY HIGHER CHANCES ACROSS SOUTHWEST PORTIONS OF THE FORECAST AREA. DARMOFAL .LONG TERM...(TUESDAY THROUGH FRIDAY) ISSUED AT 217 PM CDT FRI APR 24 2015 AFTER THE SOUTHERN PLAINS UPPER LOW MOVES EAST OF THE AREA BY TUESDAY NIGHT INTO WEDNESDAY...THE WEATHER PATTERN LOOKS DRY AND SEASONABLY MILD FOR THE LATTER PART OF THE WEEK. UPPER RIDGING DEVELOPING ACROSS THE WESTERN CONUS IS EXPECTED TO SLIDE GRADUALLY EAST INTO THE PLAINS. KED && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING) ISSUED AT 613 PM CDT FRI APR 24 2015 STRONG TO SEVERE CONVECTION WILL CONTINUE TO AFFECT CENTRAL AND PARTS OF SOUTH CENTRAL KANSAS THIS EVENING...AND PERHAPS SOUTHEAST KANSAS OVERNIGHT. DAMAGING WIND GUSTS AND HAIL CAN BE EXPECTED IN AND NEAR SOME OF THE TERMINALS ALONG WITH IFR VSBYS AND MVFR CIGS. THE STRONG LOW PRESSURE SYSTEM WILL MOVE EAST OF THE AREA BY EARLY SATURDAY MORNING WITH VFR CONDITIONS ACROSS THE AREA. A COLD FRONT WILL DROP SOUTH ACROSS THE AREA DURING SATURDAY AFTERNOON. KED && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 55 79 50 65 / 50 10 10 10 HUTCHINSON 53 77 47 63 / 60 10 10 10 NEWTON 54 76 47 62 / 70 10 10 10 ELDORADO 56 78 48 65 / 60 10 10 10 WINFIELD-KWLD 55 80 50 66 / 50 10 10 10 RUSSELL 51 76 45 60 / 80 10 10 10 GREAT BEND 52 77 46 61 / 70 10 10 20 SALINA 52 75 46 62 / 80 10 10 10 MCPHERSON 52 76 46 62 / 70 10 10 10 COFFEYVILLE 59 80 50 67 / 40 10 10 10 CHANUTE 59 77 49 65 / 60 10 10 10 IOLA 59 76 48 64 / 60 20 10 10 PARSONS-KPPF 59 79 50 67 / 50 10 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Apr 24, 3:09 PM CDT, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 309 PM CDT FRI APR 24 2015 KSZ032-033-047>053-067>072-082-083-091>096-098>100-252015- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 309 PM CDT FRI APR 24 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED TO NUMEROUS SEVERE THUNDERSTORMS ARE EXPECTED TO AFFECT CENTRAL KANSAS THROUGH EARLY THIS EVENING...WITH MORE ISOLATED STORMS DEVELOPING FURTHER SOUTH ACROSS SOUTH CENTRAL KANSAS DURING THE EVENING. SUPERCELL TYPE STORMS WILL BE POSSIBLE...WITH VERY LARGE HAIL UP TO TENNIS BALL SIZE...DAMAGING WINDS...AND A FEW TORNADOES. THE STORMS MAY MERGE INTO A COMPLEX BY LATE THIS EVENING...WHICH WILL SHIFT EAST TONIGHT ACROSS THE FLINT HILLS AND SOUTHEAST KANSAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED THUNDERSTORMS ARE POSSIBLE LATE SATURDAY AFTERNOON AND EARLY EVENING ACROSS PORTIONS OF CENTRAL AND SOUTHEAST KANSAS. SEVERE STORMS ARE NOT ANTICIPATED. SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT AND MONDAY...MAINLY ACROSS SOUTHERN KANSAS. SEVERE WEATHER IS NOT EXPECTED WITH THIS ACTIVITY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING ACROSS CENTRAL KANSAS AND PARTS OF SOUTH CENTRAL KANSAS...AND PERHAPS LATE THIS EVENING AND OVERNIGHT FOR SOUTHEAST KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/
In the hours before
Local storm report, Apr 24, 5:56 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
556 PM CDT FRI APR 24 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 8 N RUSSELL 39.00N 98.85W
04/24/2015 E2.50 INCH RUSSELL KS TRAINED SPOTTER
&&
BDKLocal storm report, Apr 24, 6:02 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
602 PM CDT FRI APR 24 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 6 W LURAY 39.13N 98.80W
04/24/2015 E1.00 INCH RUSSELL KS TRAINED SPOTTER
MOSTLY NICKEL SIZE HAIL WITH SOME QUARTER SIZE
&&
SGSLocal storm report, Apr 24, 6:03 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
603 PM CDT FRI APR 24 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL NW WALDO 39.12N 98.80W
04/24/2015 E0.88 INCH RUSSELL KS TRAINED SPOTTER
DIME SIZE HAIL COVERING THE GROUND.
&&
BDKLocal storm report, Apr 24, 6:21 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
621 PM CDT FRI APR 24 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM HAIL LUCAS 39.06N 98.54W
04/24/2015 E0.88 INCH RUSSELL KS TRAINED SPOTTER
&&
SGSLocal storm report, Apr 24, 6:34 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
634 PM CDT FRI APR 24 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM HAIL LUCAS 39.06N 98.54W
04/24/2015 E1.50 INCH RUSSELL KS EMERGENCY MNGR
&&
SGSLocal storm report, Apr 24, 6:40 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
640 PM CDT FRI APR 24 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM FUNNEL CLOUD 1 N SYLVAN GROVE 39.03N 98.39W
04/24/2015 LINCOLN KS STORM CHASER
BRIEF FUNNEL CLOUD HALF WAY TO THE GROUND
&&
SGSThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 3:52 PM CDT | Special Weather Statement | ICT | Russell | 38 min |
| Apr 24, 5:03 PM CDT | Tornado Warning | ICT | Russell | 57 min |
| Apr 24, 5:38 PM CDT | Tornado Warning | ICT | Russell | 67 min |
| Apr 24, 6:25 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 65 min |
| Apr 24, 6:36 PM CDT | Tornado Warning | ICT | Lincoln | 54 min |
| Apr 24, 6:58 PM CDT | Special Weather Statement | ICT | Barton | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.